Alert archive / Arizona / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 115, NWS Flagstaff, AZ

August 15, 2021Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 15, 2021, 2:42 PM MST for Yavapai County, Arizona. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2021, 2:42 PM MST (21:42 UTC)
Expired
Aug 15, 2021, 3:30 PM MST
In force
48 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Yavapai County, AZ

The radar

The Las Vegas radar (KESX), 158 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2021-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2021-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
2026 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

521 
WUUS55 KFGZ 152142
SVRFGZ
AZC025-152230-
/O.NEW.KFGZ.SV.W.0115.210815T2142Z-210815T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
242 PM MST Sun Aug 15 2021

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Yavapai County in west central Arizona...

* Until 330 PM MST.

* At 242 PM MST, a severe thunderstorm was located 11 miles east of
  Diamond M Ranch, or 48 miles northeast of Wikieup, moving west at
  10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Cross Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3540 11333 3537 11311 3525 11305 3500 11321
      3524 11333
TIME...MOT...LOC 2142Z 075DEG 9KT 3530 11317 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RR
2 follow-up statements
793 
WWUS55 KFGZ 152157
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
257 PM MST Sun Aug 15 2021

AZC025-152230-
/O.CON.KFGZ.SV.W.0115.000000T0000Z-210815T2230Z/
Yavapai-
257 PM MST Sun Aug 15 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MST
FOR YAVAPAI COUNTY...

At 257 PM MST, a severe thunderstorm was located 8 miles east of
Diamond M Ranch, or 46 miles east of Kingman, moving west at 10 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Cross Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3540 11333 3536 11315 3524 11311 3503 11322
      3524 11333
TIME...MOT...LOC 2157Z 075DEG 9KT 3529 11322 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RR
588 
WWUS55 KFGZ 152226
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
326 PM MST Sun Aug 15 2021

AZC025-152236-
/O.EXP.KFGZ.SV.W.0115.000000T0000Z-210815T2230Z/
Yavapai-
326 PM MST Sun Aug 15 2021

...THE SEVERE THUNDERSTORM WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT
330 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3540 11333 3536 11315 3524 11311 3503 11322
      3524 11333
TIME...MOT...LOC 2226Z 075DEG 9KT 3527 11329 

$$

RR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 9:55 AM MST, 4 hours 47 minutes earlier.

Area forecast discussion, Aug 15, 9:55 AM MST, 4 hours 47 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
955 AM MST Sun Aug 15 2021

.SYNOPSIS...Scattered thunderstorms will continue each day through
Monday, with the best coverage along and south of the Mogollon Rim
where a few strong storms are possible. Expect more widespread
showers and storms and cooler temperatures by mid next week.

&&

.DISCUSSION...Observations across northern Arizona show dewpoints
at or above 50F at most areas, with values in the 60s and 70s
south of the Mogollon Rim. This morning's upper-air sounding from
near Flagstaff shows less precipitable water than yesterday
morning, with PW dropping from 0.87 to 0.61. In addition, 500 mb
temperatures have warmed since yesterday morning, which may
explain the lack of storm activity observed in the Flagstaff area
yesterday afternoon.

Despite the decrease in PW and warmer mid-level temperatures,
model guidance generally agrees that there will be sufficient
instability for thunderstorms today. HREF model output suggests
between 1000-2000 J/kg of CAPE south of a line from the Grand
Canyon to Flagstaff to Show Low. North of that line, less
instability is forecast, but some HiRes model guidance predicts a
few storms forming near the Black Mesa area in far northeast
Arizona.

0-6 km Bulk Shear is highest across Yavapai County this
afternoon, with values ranging from 25-35 kts there. So, the best
combination of instability and shear will once again be across
Yavapai County this afternoon. We did see a couple of rotating
storms yesterday, and it looks like we may see a few more again
today.

Storms will be moving to the southwest between 10-15 mph today,
while the storm anvil clouds will be moving to the southeast. This
may aid in keeping convection more vigorous by preventing shading
ahead of the moving storms. So, considering everything, the main
concern for severe weather today will be from organized storms
propagating southwestward off the Mogollon Rim into Yavapai County
this afternoon. The threat of large hail and damaging winds is
increased today, while Flash Flooding is less of a concern -
except over burn scars.

&&

.PREV DISCUSSION /208 AM MST/...Expect another round of isolated
storms this afternoon, moving to the west-southwest. A disturbance
could enhance storm activity over the eastern part of the state
this evening. Monday, conditions look to remain the same except
storms look to move north to south.

Tuesday and Wednesday still look to be our big weather event days
for the week, with low level moisture increasing up into northern
Arizona. Anticipate more widespread coverage of storms with
hazards being flash flooding and the potential for an increased
chance of severe storms.

Thursday onward a downturn in storm activity looks to be possible
with dry air taking over the region. Expect isolated shower
activity primarily over higher elevations if this plays out.

&&

.AVIATION...For the 18Z package...Look for mainly VFR conditions
over the next 24 hours. Another round of isolated to scattered
showers and thunderstorms will develop this afternoon, first over
high terrain then moving southwestward. Storms will gradually
diminish after 03Z-05Z. Locally heavy rain and wind gusts to 40 kts
possible near any storms. Otherwise, generally light winds. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered afternoon showers and thunderstorms are
expected through Monday. The greatest coverage will be along and
south of the Mogollon Rim. Localized flash flooding and gusty
outflow winds are the main hazards. Warmer temperatures along with
light winds are otherwise expected.

Tuesday through Thursday...Chances for showers and thunderstorms
increase next week with the highest coverage on Tuesday and
Wednesday. Temperatures are expected to be slightly below normal.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...RR/Kobold
AVIATION...JJ
FIRE WEATHER...MCT

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 15, 12:37 PM MST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1237 PM MST Sun Aug 15 2021

AZZ015-038-152000-
Western Mogollon Rim-Oak Creek and Sycamore Canyons-
1237 PM MST Sun Aug 15 2021

...A strong thunderstorm will impact portions of Coconino County
through 100 PM MST...

At 1235 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles south of Parks, or 19 miles west of Flagstaff, moving southwest
at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Minor flooding and peasized hail is possible
         over portions of Interstate 17 near Williams.

Locations impacted include...
Raymond Boy Scout Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3521 11193 3516 11187 3505 11194 3518 11207
TIME...MOT...LOC 1935Z 048DEG 19KT 3514 11196

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

RR
Local storm report, Aug 15, 2:31 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
231 PM MST SUN AUG 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             7 NNW WILLIAMS          35.37N 112.20W
08/15/2021  E1.00 INCH       COCONINO           AZ   TRAINED SPOTTER

            HAIL THE SIZE OF A QUARTER IS CONFIRMED BY A
            TRAINED WEATHER SPOTTER.

&&

NL

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 12:37 PM MSTSpecial Weather StatementFGZ23 min
Aug 15, 12:52 PM MSTSevere Thunderstorm WarningFGZCoconino38 min
Aug 15, 1:22 PM MSTSevere Thunderstorm WarningFGZApache38 min
Aug 15, 1:43 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai36 min
Aug 15, 2:17 PM MSTSevere Thunderstorm WarningFGZCoconino43 min
Aug 15, 2:33 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino, Yavapai3 hr
Aug 15, 3:36 PM MSTSevere Thunderstorm WarningFGZYavapai39 min
Aug 15, 3:49 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo26 min
Aug 15, 3:52 PM MSTSevere Thunderstorm WarningFGZNavajo23 min
Aug 15, 4:49 PM MSTSevere Thunderstorm WarningFGZApache41 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.